Identification and Mechanistic Investigation of Drug-Drug Interactions Associated with Myopathy: A Translational Approach

X. Han, S. K. Quinney, Z. Wang, P. Zhang, J. Duke, Z. Desta, J. S. Elmendorf, D. A. Flockhart, L. Li

Research output: Contribution to journalArticle

13 Scopus citations

Abstract

Myopathy is a group of muscle diseases that can be induced or exacerbated by drug-drug interactions (DDIs). We sought to identify clinically important myopathic DDIs and elucidate their underlying mechanisms. Five DDIs were found to increase the risk of myopathy based on analysis of observational data from the Indiana Network of Patient Care. Loratadine interacted with simvastatin (relative risk 95% confidence interval [CI] = [1.39, 2.06]), alprazolam (1.50, 2.31), ropinirole (2.06, 5.00), and omeprazole (1.15, 1.38). Promethazine interacted with tegaserod (1.94, 4.64). In vitro investigation showed that these DDIs were unlikely to result from inhibition of drug metabolism by CYP450 enzymes or from inhibition of hepatic uptake via the membrane transporter OATP1B1/1B3. However, we did observe in vitro synergistic myotoxicity of simvastatin and desloratadine, suggesting a role in loratadine-simvastatin interaction. This interaction was epidemiologically confirmed (odds ratio 95% CI = [2.02, 3.65]) using the data from the US Food and Drug Administration Adverse Event Reporting System.

Original languageEnglish (US)
Pages (from-to)321-327
Number of pages7
JournalClinical Pharmacology and Therapeutics
Volume98
Issue number3
DOIs
StatePublished - Sep 1 2015

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Identification and Mechanistic Investigation of Drug-Drug Interactions Associated with Myopathy: A Translational Approach'. Together they form a unique fingerprint.

  • Cite this